Falla renal aguda por fenazopiridina: Report of one case
A 27 years old woman was admitted due to abdominal cramps, jaundice and oligoanuria, starting 48 hours after eating Chinese food. Hepatic biochemical tests, abdominal ultrasound and retrograde pyelography were normal. The urine was intensely orange colored and microscopic analysis was normal. The serum creatinine and urea nitrogen on admission were 4.59 and 42.5 mg/dl and rose to 13.5 and 72.4 mg/dl, respectively, at the 6th hospital day. Oliguria lasted only 48 hours. Dialysis was not used, since the patient was in good general condition and uremic symptoms were absent. On the 7th day, azotemia began to subside and at the 14th day, serum creatinine was 1.0 mg/dl. Before hospital discharge, she confessed the ingestion of 2.000 mg of phenazopyridine, during a nervous breakdown, aiming to sleep deeply. Remarkable was the persistence of the orange color of her urine during several days and the dissociation between the rate of increase of serum creatinine with respect to urea nitrogen. This is an unusual case of acute renal failure caused by an overdose of a drug, commonly prescribed for urinary tract infections (Rev Méd Chile 2003; 131: 541-4).